Strong Wind, Butler
- When
- December 31, 2:00 AM CST to 4:00 AM CST
- Where
- Butler forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
A 996mb surface low pressure center near St Louis Missouri in the early morning hours of the 31st shifted east through the day. As a result, strong southwest winds in the predawn hours produced brief gusts from 40 to 44 mph from Poplar Bluff to Cape Girardeau.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A 996mb surface low pressure center near St Louis Missouri in the early morning hours of the 31st shifted east through the day. As a result, strong southwest winds in the predawn hours produced brief gusts from 40 to 44 mph from Poplar Bluff to Cape Girardeau. As the low moved east, winds shifted to the west northwest and gusted up to 40 mph through the day around Poplar Bluff.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 30, 11:00 PM CST, 3 hours earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service Paducah KY 1100 PM CST Mon Dec 30 2024 .KEY MESSAGES... - A slight chance of thunder is forecast with increasing shower chances tonight. - Seasonably colder temperatures are forecast for the back half of the week and through the weekend. - Our next big chance of precipitation comes in by late weekend. It is too early to tell how much will be rain versus snow or ice, but it's something to watch closely for now. && .DISCUSSION... Issued at 1255 PM CST Mon Dec 30 2024 Low pressure will take shape and track across MO/IL into IN tonight. The models are showing upwards to a couple hundred Joules of MUCAPE available in the lower 1 KM, so we've included a slight chance mention for about a 6 hour best chance window overnight. Showers may linger into/thru the day tmrw even with the wave's quick passage, as the pcpn shield is drug across the FA behind the departing wave. We trend colder after this system's passage and that cold air more or less sticks around into the weekend. Another passing wave, this one weaker with little to no surface reflection, may produce some light pcpn mainly across the I-64 corridor upon its passage Thursday night. Its largely moisture starved so little more than a dusting is anticipated with its passage. A bigger system is coming into the forecast picture for the late weekend into early next week. It spreads pcpn chances across the entirety of the FA and much will depend upon the track of the low(s) as the temperatures here at that time will be much colder. Snow/ice chances exist and this one is not moisture starved, so we'll have to keep an eye on it as it evolves for its headline/accumulation potential. For now, it's a little too far out in time to get too specific on p-type duration or resultant amounts. But after its passage, it'll offer another reinforcing cold blast that keeps the arctic cold here running into/thru next week. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1100 PM CST Mon Dec 30 2024 Showers and a thunderstorm or two are developing across parts of southern Illinois and adjacent areas of Kentucky and Missouri. Ceilings have stayed a little higher than expected this evening and that may persist for another few hours before the low pressure system gets closer likely bringing low MVFR cigs with it. Wind will be a factor behind the low/cold front with westerly gusts 25-30kt possible Tuesday. Low MVFR ceilings are forecast much of the day and may be stubborn to clear behind the front. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION... AVIATION...JGG
Hazardous Weather Outlook National Weather Service Paducah KY 907 AM CST Mon Dec 30 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-311100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 907 AM CST Mon Dec 30 2024 /1007 AM EST Mon Dec 30 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A potential winter storm system may affect the region beginning Sunday into Sunday night. Accumulating snow or ice and associated travel impacts cannot be ruled out. Stay tuned for updates to the forecast over the next few days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
4 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226441, 1226439, 1226440, 1226442.